Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High Lipids on Kaletra
Jul 30, 2006

I started Kaletra/Combivir on May 15, 06 and have had great VL reduction from 88,000 to 1,200 in just six weeks. However, my lipids have increased. My triglycerides (which I have managed with TriCor for three years) have increased from 168 to 480. My total cholesterol has increased from 153 to 224. My HDL is 37 and my LDL is 91. I have gained about 4 pounds and have an increase of an inch or so in my waist in that timeframe. My HIV doctor wants me to try unboosted Invirase (in the place of Kaletra) to see if it will bring the lipids down. Everything I read about Invirase indicates the need for the Norvir booster. Is this good advice? I am risking resistance due to the unboosted Invirase? He is proposing seeing if I can tolerate Invirase, and then if I can, waiting six weeks to check VL, CD4 and lipids. Is this safe or should I ask him to consider other options?

Response from Dr. Wohl

I would not make the switch your doctor proposes given the info you have provided. Your doc seems to be assuming it is the Norvir in the Kaletra that is responsible for the lipid changes. (Kaletra contains two meds: Norvir and lopinavir). While it is true that Norvir even in low dose has an impact on lipids, so too does lopinavir.

I would consider continuing on your current meds for now for several reasons:

First, your viral load has yet to reach undetectable. I would wait until you achieve complete viral suppression before I would swap meds so as to help limit the chance for resistance development.

Second, your lipids should be repeated before they trigger a major change in your HIV care. Your LDL (the most important lipid parameter to keep an eye on) at 91 is not that bad at all - especially if you do not have other risk factors for cardiovascular disease. Your HDLs are too low but Kaletra and other Norvir boosted protease inhibitors may increase HDL over time as does vigorous exercise and moderate alcohol intake. Your triglycerides bear watching but when these are under 500 I am not all that bothered. Were they to increase I might add 3 to 6 grams of fish oil a day to your TriCor. Certainly, you and your doc need to evaluate your diet.

Third, boosting protease inhibitors with Norvir offers great protection from viral resistance to this class of HIV meds. I would really hesitate to abandon Norvir unless you were at great risk for cardiovascular disease. If I were to switch to an unboosted protease inhibitor I would chose Reyataz which in studies has had almost no impact on lipids when used alone. Reyataz is well tolerated and goes well with Combivir. It can not be taken with drugs that neutralize stomach acidity as the drug requires acid to be absorbed.

So, my advice is watch and wait a bit before switching. Look to see if there is anything you can do to reduce your triglycerides including cutting down on sugars. If your LDLs or triglycerides rise unacceptably, then consider a switch. I would try Norvir boosted Reyataz first before jettisoning Norvir in favor of an unboosted protease inhibitor.

DW



Previous
reservoir in gut?
Next
Looking for answers

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement